Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2018, 5:36 PM CDT for Carroll County, Greene County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 13, 2018, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:45 PM CDT | TSTM WND DMG | Scranton, IA | WIND DRIVEN HAIL CAUSED BROKEN WINDOWS. UNKNOWN HAIL SIZE. |
| Apr 13, 5:56 PM CDT | HAIL 0.25 | Scranton, IA | |
| Apr 13, 6:01 PM CDT | HAIL 0.5 | Churdan, IA | |
| Apr 13, 6:05 PM CDT | HAIL 1 | Churdan, IA | REPORTS HAIL IS STARTING TO COVER THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -547 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
601
WUUS53 KDMX 132236
SVRDMX
IAC027-073-132315-
/O.NEW.KDMX.SV.W.0002.180413T2236Z-180413T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
536 PM CDT FRI APR 13 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Greene County in west central Iowa...
Eastern Carroll County in west central Iowa...
* Until 615 PM CDT.
* At 536 PM CDT, a severe thunderstorm was located 7 miles southeast
of Glidden, or 12 miles west of Jefferson, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glidden, Scranton, Churdan, Lanesboro, Ralston and Hobbs County
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9475 4221 9434 4191 9452 4191 9475
TIME...MOT...LOC 2236Z 206DEG 24KT 4198 9462
HAIL...1.00IN
WIND...60MPH
$$
MF2 follow-up statements
406
WWUS53 KDMX 132250
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
550 PM CDT FRI APR 13 2018
IAC027-073-132315-
/O.CON.KDMX.SV.W.0002.000000T0000Z-180413T2315Z/
Greene IA-Carroll IA-
550 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN GREENE AND NORTHEASTERN CARROLL COUNTIES...
At 550 PM CDT, a severe thunderstorm was located 8 miles west of
Jefferson, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glidden, Scranton, Churdan, Lanesboro, Ralston and Hobbs County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9475 4221 9434 4195 9450 4202 9471
TIME...MOT...LOC 2250Z 212DEG 27KT 4205 9453
HAIL...1.00IN
WIND...60MPH
$$
MF032
WWUS53 KDMX 132304
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
604 PM CDT FRI APR 13 2018
IAC027-132313-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-180413T2315Z/
Carroll IA-
604 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central and west central Iowa.
LAT...LON 4204 9444 4205 9454 4221 9454 4221 9434
TIME...MOT...LOC 2303Z 206DEG 24KT 4213 9448
$$
IAC073-132315-
/O.CON.KDMX.SV.W.0002.000000T0000Z-180413T2315Z/
Greene IA-
604 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN GREENE COUNTY...
At 603 PM CDT, a severe thunderstorm was located 9 miles northwest of
Jefferson, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Churdan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4204 9444 4205 9454 4221 9454 4221 9434
TIME...MOT...LOC 2303Z 206DEG 24KT 4213 9448
HAIL...1.25IN
WIND...60MPH
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:59 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 13, 4:59 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 459 PM CDT Fri Apr 13 2018 ...Updated to include Hydrology Discussion below... .SHORT TERM.../Tonight/ Issued at 426 PM CDT Fri Apr 13 2018 Bottom Line up Front... Severe Weather main threat in southern Iowa for the immediate short- term. Large hail, tornadoes, and damaging winds all possible. Transition to winter weather hazards overnight across northern to northwestern Iowa. Setup... 20z Sfc analysis has roughly a 990mb low positioned over southeastern Nebraska/northeastern Kansas. Well-advertised moisture has surged ahead of this low into the warm sector, aided by 50 to 60 kt moisture transport winds. All eyes have been on how far north the warm front (oriented from west to east) attendant to the sfc low would make it today. At present time, the boundary is draped around the southern three tiers of counties in Iowa. South of the boundary, dewpoint temperatures have climbed into the 60s. Much of southwestern Iowa had sunshine through this morning which aided in destabilization. Convective initiations is well underway from southwestern Iowa southward through Kansas. Ongoing Severe Weather... With ongoing convection, focus is on mode and longevity. Latest RAP showing widespread CAPE values of 2000 J/Kg. 0-6KM shear is upwards of 50 kts and low-level helicity is off the charts. With this moisture, sounding profile, LCL heights are more than sufficiently low for tornadoes... especially near to the boundary. Hodograph analysis has slowed down storm motion to more the 30 to 40 mph range vs the 50 to 60 mph range they were suggesting yesterday. Storms getting north of the boundary will lose their tornado potential, with elevated hail being the main convective mode. Into the overnight, boundary layer won't decouple, so we won't have capping issues. Instability lingers, though waning through 12z Sat. The boundary is slated to slowly drift southward, making it into Missouri between 06z Sat and 09z Sat, which will bring an end to the SVR/Tor threat. Will have to keep an eye on storms in Kansas/Missouri moving northward... with such prolific shear profiles, storms should be able to sustain themselves into Iowa. .LONG TERM.../Saturday through Friday/ Issued at 426 PM CDT Fri Apr 13 2018 Bottom Line up Front... Winter weather hazards continue tonight through Sunday, with blizzard potential likely in northwestern Iowa. Strong winds will be major driver of impacts. Transition to snow should begin in northwestern Iowa around 12z Sat as CAA begins to infiltrate Iowa. Minor tweaks made to the forecast from the previous days... the biggest of which has been to beef up amounts slightly in northwestern Iowa. In short, there has been a trend to linger instability through Iowa as major ascent processes in play. Thundersnow remains very possible, which typically indicates upwards of 2 inch per hour rates. High confidence in winds remaining in the 25 to 35 mph range, with gusts upwards of 50 mph in northwestern Iowa. Winds will be the biggest driver of impacts, as visibility will approach zero during heavier periods of snow...likely in the Saturday Morning to Saturday afternoon timeframe. This would have significant impacts on travel, making travel very dangerous and nearly impossible in certain locations. As our sfc low pulls away to the east, snowfall intensity/rates will begin to diminish Saturday afternoon into the evening hours. Another forecast tweak has been to linger the snow into Sunday. The 12z NAM especially keeps some forcing in our eastern counties through at least 18z Sun. Winds should be around 15 to 25 mph during this timeframe, so there may still be travel impacts as visibility could drop to less than one mile at times. Monday and Beyond... High pressure moves in to melt snow and quiet the weather on Monday. Long-term models have consistently been showing the next systems to push through the upper Midwest on Wednesday and on Saturday. At this time, it appears these should be fairly low-impact systems, with rain and a possible light rain/snow mix during the overnight hours Tuesday night and Friday night. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1255 PM CDT Fri Apr 13 2018 TAFs will be a mess throughout this period. High confidence in IFR conditions. Will need to watch KFOD and KMCW in particular after 12z for LIFR potential for reduced vsbys due to blowing snow. Confidence medium to high on thunder... KDSM and KOTM in particular will need to have thunder modified for this evening as strong to severe thunderstorms possible. Next TAF update will feature more precise timing and location on thunder, along with possible BLSN mention at KFOD and KMCW. && .HYDROLOGY... Issued at 458 PM CDT Fri Apr 13 2018 Wet period expected over the next couple days with seasonally moderate to heavy QPF expected across the northern CWA. In response, the 2-day QPF hydrograph ensembles show significant within-bank rises at many forecast points within the Cedar, Iowa and Des Moines River basins mainly along and north of US Hwy 20, with the exception being the Des Moines River at Des Moines SE 6th St where the river may come within a couple feet of flood stage. The 2-day QPF hydrograph ensembles suggest flooding is possible at a few locations in the Cedar and Des Moines River basins along and north of US Hwy 20. A Flood Warning has already been issued for the West Fork Des Moines River at Estherville. In addition, a Flood Watch has been issued for the Cedar River at Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 AM Saturday to 1 AM CDT Sunday for IAZ025-035-036-044>047-057-058. Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ004-005-015-023-024-033-034. Winter Weather Advisory from 7 AM Saturday to 1 PM CDT Sunday for IAZ017-026. Winter Storm Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ006-007-016. Winter Weather Advisory from 1 AM to 1 PM CDT Sunday for IAZ007- 027-028-037>039. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Kotenberg HYDROLOGY...Zogg
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 447 PM CDT Fri Apr 13 2018 IAZ004-005-015-023-024-033-034-142200- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Non-severe thunderstorms are possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Snowfall reports are always appreciated. IAZ006-007-016-142200- Winnebago-Worth-Hancock- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this evening and tonight. A few strong storms cannot be ruled out, with hail being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. Snowfall reports are always appreciated. IAZ017-025-026-035-036-044>047-057-058-142200- Cerro Gordo-Wright-Franklin-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Audubon-Guthrie- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening and tonight, especially south. Hail will be the main threat, with damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially south. Snowfall reports are always appreciated. IAZ027-028-037>039-142200- Butler-Bremer-Hardin-Grundy-Black Hawk- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening and tonight, especially south. Hail will be the main threat, with damaging winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are possible Saturday morning. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially south. Snowfall reports are always appreciated. IAZ048>050-059>062-070>075-081>086-092>097-142200- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 447 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Severe thunderstorms are possible this evening into early tonight. Large hail, damaging winds, and tornadoes are all possible, especially south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Non-severe thunderstorms are possible Saturday afternoon, along with rain and a wintry mix of precipitation. Strong winds are likely tonight through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and early tonight. Kotenberg
In the hours before
Local storm report, Apr 13, 3:58 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL DENISON 42.02N 95.35W
04/13/2018 E0.88 INCH CRAWFORD IA TRAINED SPOTTER
&&Local storm report, Apr 13, 4:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 2 WNW ATLANTIC 41.41N 95.05W
04/13/2018 M61 MPH CASS IA AWOS
&&Special weather statement, Apr 13, 5:27 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Des Moines IA 527 PM CDT FRI APR 13 2018 IAZ045-046-132330- Greene IA-Carroll IA- 527 PM CDT FRI APR 13 2018 ...Small Hail Expected Across portions of Carroll and Greene County... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near Coon Rapids, or 14 miles southwest of Jefferson, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jefferson, Coon Rapids, Scranton, Churdan, Paton and Ralston. A severe thunderstorm watch remains in effect until 900 PM CDT for central and west central Iowa. LAT...LON 4221 9461 4221 9418 4186 9458 4186 9483 TIME...MOT...LOC 2226Z 217DEG 30KT 4193 9464 Cogil
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:32 AM CDT | Blizzard Warning | DMX | Calhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more | 48 hr |
| Apr 13, 4:53 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 52 min |
| Apr 13, 5:36 AM CDT | Special Weather Statement | DMX | Worth | 24 min |
| Apr 13, 11:08 AM CDT | River Flood Watch | DMX | Black Hawk | 24 hr |
| Apr 13, 3:54 PM CDT | Winter Storm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 20 hr |
| Apr 13, 3:54 PM CDT | Winter Weather Advisory | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 37 more | 48 hr |
| Apr 13, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 57 min |
| Apr 13, 5:27 PM CDT | Special Weather Statement | DMX | Greene | 63 min |
| Apr 13, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 43 min |
| Apr 13, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 51 min |
| Apr 13, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 38 min |
| Apr 13, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.